MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Catalog Number CS40G
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 06/06/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).H6: health effect ¿ clinical code gastrointestinal system (e10).Date sent 7/15/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: what were the indications for surgery? anterior rectum resection.Did the patient receive any preoperative chemotherapy or radiation? chemotherapy.Was there any tumor in close proximity of the staple line? yes 5 cm.Did the full diameter of the rectum fit comfortably inside the stapler? si.When was the staple retaining cap removed? yes.What provisions did the surgeon take to ensure the tissue was lying evenly within the jaws? manual and visive control of the proper presence of tissue in thte jaws.Was the device difficult to close? no.Was the device closed and repositioned multiple times prior to firing? no.Was the device difficult to fire? no.Was the distal transection completed in one or multiple firings? unique firing.What is the scrub's experience with reloading the device? experienced.Were there any difficulties loading the device? what did they do to ensure that the cartridge was snapped in please prior to closing the device? was the retaining pin placed manually or automatically? manually.What is the current status of the patient? discharged.Was a leak test performed? if so, what type and what was the result? no, there was not an anostomosis but colostomy.Was the staple line visualized endoscopically during the initial surgical procedure? no.How many days postoperative did the leak occur? there has been no leak.How was the leak identified? what was observed at the site of the leak upon reoperation? no.How was the leak addressed? were there any issues experienced with the device in the initial surgical procedure? no.Does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors?.
 
Event or Problem Description
It was reported that during and anterior resection surgery of the rectum, during the packaging phase of colorectal anastomosis during the insertion of the circular stapler, the suture of the rectal stump performed with a contour stapler, green charge formed at first correctly, presented dehiscence with complete opening of the rectal stump suture rhyme.The surgery was delayed.The surgeon was no longer able to perform anastomosis and the patient was given a stoma; the procedure was successfully completed.
 
Additional Manufacturer Narrative
(b)(4).Date sent 7/18/2025.D4 batch #908c40.Corrected data d4: udi#.Investigation summary: the product was returned for thorough evaluation, which included visual inspections and functional testing of the returned device.Visual analysis of the returned sample revealed that the cs40g device was received with no apparent damage and with no reload present.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.The device lockout and the reload lockout were functional.The event described could not be confirmed as the device performed without any difficulties noted and no cartridge was returned for analysis.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although it could not be determine the cause of the reported incident, proper usage of the contour curved cutter stapler cs is important to ensure functionality.For more information, please refer to the instructions for use.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 908c40, and no non-conformances were identified.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key22511788
Report Number3005075853-2025-05555
Device Sequence Number15769259
Product Code GDW
UDI-Device Identifier10705036012405
UDI-Public(01)10705036012405(17)290228(10)908C40
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCS40G
Device Lot Number908C40
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/14/2025
Supplement Date Received by Manufacturer07/16/2025
Initial Report FDA Received Date07/15/2025
Supplement Report FDA Received Date07/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown